Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 264, NWS Austin/San Antonio, TX

June 18, 2006Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 18, 2006, 4:06 AM CDT for Real County, Uvalde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2006, 4:06 AM CDT (09:06 UTC)
Expired
Jun 18, 2006, 4:45 AM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 46 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2579 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 180906
SVREWX
TXC385-463-180945-
/O.NEW.KEWX.SV.W.0264.060618T0906Z-060618T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 AM CDT SUN JUN 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  REAL
  UVALDE

* UNTIL 445 AM CDT

* AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF CAMP WOOD...OR ABOUT 8 MILES WEST OF LEAKEY...AND
  MOVING SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BARKSDALE AND MONTELL

LAT...LON 2944 10011 2960 10011 2962 10009 2962 10002
      2963 10001 2970 10003 2980 9996 2980 9995
      2971 9978 2937 9997

$$
1 follow-up statement
000 
WWUS54 KEWX 180924
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 AM CDT SUN JUN 18 2006

TXC385-463-180945-
/O.CON.KEWX.SV.W.0264.000000T0000Z-060618T0945Z/
REAL TX-UVALDE TX-
423 AM CDT SUN JUN 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR UVALDE AND REAL COUNTIES...

AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF CAMP WOOD...OR ABOUT 11 MILES SOUTHWEST OF
LEAKEY...MOVING SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE MONTELL

LAT...LON 2944 10011 2960 10011 2962 10009 2962 10002
      2963 10001 2970 10003 2980 9996 2980 9995
      2971 9978 2937 9997

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:28 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 18, 12:28 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1228 AM CDT SUN JUN 18 2006

.AVIATION...
PREVIOUS TAFS ON TRACK WITH THUNDERSTORM COMPLEX DUE TO ARRIVE AT
KAUS AT 07Z...THEN TO KSAT BY 9Z...THEN MOVING SOUTH TOWARD KCRP
AFTER 12Z. IFR VISIBILITIES AND MVFR CIGS WILL ACCOMPANY THESE
STORMS. WIND GUSTS TO 50 MPH ARE POSSIBLE AS WELL. VFR CONDITIONS
WILL PREVAIL AT KSAT/KAUS BY 15Z AND PERSIST THROUGH THE REMAINDER
OF THE TAF PERIOD. VFR CONDITIONS WILL PREVAIL AT KDRT FOR THE
NEXT 24H.

&&

.PREV DISCUSSION... (ISSUED 905 PM CDT SAT JUN 17 2006)

UPDATE...
QUIET NIGHT SO FAR ACROSS SOUTH CENTRAL TEXAS, BUT PRESENT CONDITIONS
WONT LAST LONG AS MCS IN NORTHERN TX CONTINUES TO PROGRESS SOUTHWARD.
SVR TSTM WATCH #506 IS IN EFFECT FOR OUR NORTHEASTERN COUNTIES UNTIL
4 AM CDT (SEE WCNEWX FOR FURTHER DETAILS). THE NORTHEASTERN COUNTIES OF
THE CWA LOOK THE MOST LIKELY TO GET THE HEAVIEST RAIN...WITH
WIDESPREAD AMOUNTS OF ONE TO TWO INCHES, AND LOCALLY HIGHER AMOUNTS
EXPECTED. WILL LIKELY SEE SOME FLOODING OVERNIGHT, ESPECIALLY IF THE
SYSTEM SLOWS OVER OUR AREA. THE MCS WILL CONTINUE TO TREK SOUTHEAST
THROUGH THE EARLY MORNING HOURS, AND IS ANTICIPATED TO CLEAR THE CWA
BY MID-AFTERNOON. UPDATED POP/QPF/WX GRIDS FOR THE NEXT 24 HOURS TO
REFLECT CURRENT MCS TRENDS.

PREV DISCUSSION... (ISSUED 645 PM CDT SAT JUN 17 2006)

AVIATION...
VFR CONDITIONS WILL CONTINUE AT KSAT/KAUS UNTIL AFTER MIDNIGHT
WHEN A MCS WILL MOVE SOUTH ACROSS OUR AREA. THIS SYSTEM IS
EXPECTED TO ARRIVE AT KAUS AT 7Z WITH MVFR CIGS...IFR VISIBILITIES
IN HEAVY RAIN AND WIND GUSTS TO 40 MPH OR GREATER. THUNDERSTORMS
WILL ARRIVE AT KSAT BETWEEN 9-13Z AS THE WESTERN EDGE OF THE
COMPLEX SLOWS AND/OR DIMINISHES. VFR CONDITIONS WILL RETURN TO
BOTH KSAT AND KAUS BY 15Z. VFR CONDITIONS ARE FORECAST AT KDRT FOR
THE NEXT 24H.

PREV DISCUSSION... (ISSUED 315 PM CDT SAT JUN 17 2006)

DISCUSSION...
THE LAST REMNANT CLOUDS FROM THIS MORNINGS MCS ARE ABOUT TO EXIT
THE AREA...LEAVING MOSTLY SUNNY AND WARM CONDITIONS ACROSS SCNTRL
TX. THE MAIN FORECAST ISSUES ARE THE PROSPECTS FOR ANOTHER MCS
TONIGHT...AND THE POSITION OF A CUT-OFF LOW OR TROUGH TRANSLATING
FROM THE UPPER TX COAST EARLY IN THE WEEK TO THE RIO GRANDE PLAINS
LATE IN THE WEEK. THE 12Z NCEP MODELS ARE IN GOOD AGREEMENT AND
TREND WILL WITH PREVIOUS RUNS. EXPECT TO STICK NEAR THE GFS TEMPS
AND POPS FOR MOST PERIODS...EXCEPT FOR HIGHER POPS TONIGHT AND
LOWER MAX TEMPS SUN-WED.

THE EXPERIMENTAL NCEP 4KM WRF AND ETA-NAM HAVE BEEN VERY
CONSISTENT IN PORTRAYING AN MCS PROPAGATING FROM NWRN TX THIS
EVENING SSE INTO SCNTRL TX AFTER MIDNIGHT...JOINED IN THE LAST FEW
RUNS BY THE GFS. CORFIDI VECTORS...PLACEMENT OF THE LOW LEVEL
JET...AND CONVECTION ALREADY FIRING NEAR THE RED RIVER ALL SUPPORT
THIS SCENARIO. WILL BOOST POPS OVER THE ERN HALF OF THE AREA AND
INCLUDE MENTION OF SEVERE AND HEAVY RAIN AFTER MIDNIGHT. THE
PRIMARY THREAT PERIOD APPEARS TO BE FROM 2 AM TO 8 AM...AND THE
PRIMARY THREAT AREA ALONG AND NORTH OF INTERSTATE 10. THIS IS
ABOUT AS HIGH A CONFIDENCE IN MESOSCALE SYSTEMS AS WE CAN HAVE...
SINCE THE MODELS HAVE BEEN CONSISTENT IN SHOWING THIS FOR TWO
DAYS...WHILE ANALYSIS OF OBSERVATIONS AND CLIMATOLOGY ALSO SUPPORT
THE FORECAST.

THE MODELS HAVE BEEN EQUALLY PERSISTENT IN SUGGESTING A PIECE OF
THE SHORTWAVE TROUGH OVER THE PLAINS WILL BECOME CUTOFF FROM THE
POLAR JET AND SETTLE OVER THE UPPER TX COAST...THEN MOVE WEST AS
AN EASTERLY WAVE TO THE RIO GRANDE BY LATE IN THE WEEK. EVEN
THOUGH THIS FEATURE HAS BECOME WEAKER IN THE MODEL PROJECTIONS
OVER THE LAST SIX RUNS...ANY TYPE OF TROUGHING AND MOIST GULF AIR
WILL PRODUCE AT LEAST SCATTERED POPS AND COOLER THAN NORMAL MAX
TEMPS. WILL GO WITH THE GFS FOR 20 OR LESS POPS MON...30 POPS TUE-
THU...THEN 20 OR LESS POPS FRI...IN ESSENCE GOING WITH THE
PLACEMENT OF THE TROUGH AXIS AS IT MOVES ACROSS SOUTH TX.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/11
Hazardous weather outlook, Jun 17, 2:55 PM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 PM CDT SAT JUN 17 2006

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
255 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A CLUSTER OF THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL TEXAS
DURING THE OVERNIGHT AND EARLY MORNING HOURS. SOME STORMS COULD
BECOME SEVERE AND LOCALLY HEAVY RAINFALL IS POSSIBLE EAST OF A
ROCKSPRINGS TO HONDO TO CAMPBELLTON LINE. DUE TO HEAVY RAINS LATE
LAST NIGHT AND THIS MORNING...RUNOFF WILL BECOME MORE RAPID AND
MAY LEAD TO SOME FLOODING ACROSS THE HILL COUNTRY TO THE I-35
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE CHANCES OF THUNDERSTORMS SUNDAY THROUGH FRIDAY. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:45 AM CDTSevere Thunderstorm WarningEWXKinney, Uvalde60 min
Jun 18, 5:44 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.